Emergency Medical Services (EMS) Agency

ECG of THE MONTH — May 2020

Case:

Paramedics respond to a 75-year old male who collapsed at home, is unresponsive, and pulseless.

ECG052020

Rate:                                                  102 bpm

Rhythm:                                            Absent p waves, widened QRS complex, regular rhythm

ST Segment Elevation >1mm
In 2 or more contiguous
Leads?:
                                             There are no discernable ST segments

Reciprocal Changes:                        N/A

This EKG is showing monomorphic ventricular tachycardia, or “V-tach”. In this case, the patient is pulseless and thus in cardiac arrest.

Ventricular tachycardia is an abnormal cardiac rhythm where the contraction originates in the ventricles.  When ventricular tachycardia is sustained, it can lead to cardiac arrest because the ventricles are not able to fill to generate purposeful contractions with adequate cardiac output. Ventricular tachycardia can present with varying degrees of hemodynamic instability. Patients in ventricular tachycardia can be stable with no evidence of shock or poor perfusion, can have a pulse with signs of shock/poor perfusion, or be in cardiac arrest (no pulse).

The decision point for managing ventricular tachycardia depends on the patient’s clinical presentation.  If a patient is pulseless, one would begin chest compressions immediately as per TP-1210, Cardiac Arrest, prior to obtaining an ECG.

 

Pulseless ventricular tachycardia is a shockable rhythm. Once ventricular tachycardia is identified in a pulseless patient as the underlying cardiac rhythm, defibrillate immediately at 200J or per the manufacturer’s instructions. In pediatric patients, one would defibrillate at 2J/kg for the first defibrillation and 4J/kg for subsequent defibrillations, or per the manufacturer’s instructions. Early defibrillation has the best chance of restoring a normal sinus rhythm and obtaining return of spontaneous circulation (ROSC).  If after 3 defibrillation attempts, the patient is still in a shockable rhythm (ventricular fibrillation or pulseless ventricular tachycardia), amiodarone should be administered as per TP-1210, Cardiac Arrest or TP-1210P, Cardiac Arrest.

 

If a patient in ventricular tachycardia has a pulse, one should follow TP-1213/TP-1213P, Cardiac Dysrhythmia – Tachycardia. Ventricular tachycardia is a wide-complex, regular monomorphic dysrhythmia.  Such a rhythm may also represent SVT with aberrancy.  For this reason, adenosine is given per protocol for patients with wide-complex, regular monomorphic tachycardic dysrhythmias if the patient is alert and vascular access is available. If the patient has signs of poor perfusion and an altered level of consciousness, do not administer adenosine. Go straight to synchronized cardioversion. The starting dose is 120J or per manufacturer’s guidelines. Consider administering sedation with synchronized cardioversion if the patient is still responsive. Midazolam 2mg (0.4mL) slow IV/IO push or IM/IN can be administered every 5 minutes up to 3 doses total (6mg).  If additional doses are needed for sedation, contact Base.  The Base may direct administration of additional midazolam up to a maximum total dose of 10mg.

A review of situations where synchronized cardioversion is indicated can be found in the Dec 2018 Emergipress Video of the Month. “Electrical Cardioversion: When to Shock”

If at any time the patient loses their pulse, the patient must be treated for cardiac arrest as per TP-1210, Cardiac Arrest.

References

1https://litfl.com/ventricular-tachycardia-monomorphic-ecg-library/

Author:  Natalia Alvarez, MD